A 60-year-old woman, a Jehovah's Witness, presented with an abdominal wall hematoma at the injection site of low molecular weight heparin. The hematoma was accompanied by a decrease in the hemoglobin concentration from 11.1 g/dL (6.9 mmol/L) [reference interval, 11.4–14.4 g/dL (7.1–9.2 mmol/L)] on the previous day to 7.8 g/dL (4.8 mmol/L). The patient rapidly destabilized and refused any human-derived blood products because of her religious beliefs.
The clinicians noticed disparate hemoglobin results from the point-of-care blood gas analyzer [6.0–7.2 g/dL (3.7–4.5 mmol/L)] and the core laboratory hematology instrument [4.1–4.5 g/dL (2.5–2.8 mmol/L)] over the next day. A sample of the patient's plasma is shown in Fig. 1.
- What can cause reddish brown plasma?
- What products are acceptable to Jehovah's Witnesses to treat blood loss?
- How do you explain the disparate hemoglobin results?
Read the article here for the answers.